Iowa, 2017

Flash Flooding and Hail in Iowa, May 15, 2017

May 15, 2017 · NWS DMX · 51 events in 12 counties and zones

During the day on the 15th, much of Iowa found itself firmly in the warm sector with a warm front/stationary front eventually settling across northern Iowa. Temperatures reached the upper 80s along with dew points in the mid to upper 60s, helping fuel MUCAPE values in excess of 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$209,000
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

During the day on the 15th, much of Iowa found itself firmly in the warm sector with a warm front/stationary front eventually settling across northern Iowa. Temperatures reached the upper 80s along with dew points in the mid to upper 60s, helping fuel MUCAPE values in excess of 2000 J/kg. Effective bulk shear was generally marginally supportive to supportive in the 25-45 kt range. Isolated storms initiated during the afternoon, eventually leading way to strong more widespread storms in the evening hours that resulted in primarily severe hail. In addition to the severe hail, a handful of thunderstorm damage, severe wind gusts, and even localized flash flooding were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 15, 11:43 AM CST, 24 minutes earlier.

Area forecast discussion, May 15, 11:43 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1243 PM CDT Mon May 15 2017

.UPDATE...
Issued at 1124 AM CDT Mon May 15 2017

Made some adjustments of afternoon highs northwest...though may
need to lower further and farther south this afternoon. Convective
complex still holding together but as of yet not appreciably organized.
Expecting instability to increase along the warm frontal boundary...and
as south/southwest outflow enhances temperature gradient this afternoon
...should see convection begin to ramp up again. Depending on
timing...more favored areas may end up generally east of
I35...though for now will not discount some stronger convection
west of that line. Temperatures over the south should continue to
reach the mid to upper 80s as some clouds are now filling in
across the region due to heating and greater instability. /rev

&&

.SHORT TERM.../Today through Tonight/
Issued at 420 AM CDT Mon May 15 2017

Shortwave over southwest South Dakota and northwest Nebraska will
continue to ride the upper level ridge and move into Iowa later
this morning. Currently projection reaches the far western
forecast area b/t 13-15z and then across the rest of the CWA b/t
16z to 22z. Storms will mainly be north of Highway 30 to the
Minnesota border but have chances going for a few hours south to
include the DSM Metro around midday into the early afternoon. This
first shortwave should quickly move east and allow for
instability to build into the northern portions of the state,
which will be the focus for severe weather potential tonight.
Further south, strong capping inversion remains intact today into
tonight and have low confidence with any storms making it through
the cap and thus kept the forecast dry.

The warm front is expected to to drape across southern Minnesota and
possibly as far south into northern Iowa but certainly will be the
focus for redevelopment and severe weather potential later tonight
into Tuesday morning as the LLJ increasing. Surface dew points
increase throughout the day and by this evening are likely to be in
the middle to upper 60s across northern Iowa. Even if the surface
CAPE increases to 1500 to 2000 J/kg along and south of the front,
providing a decent gradient in far northern Iowa. Plus, steep mid-
level lapse rates of 7.5-8 C/km should aid in the instability. LCL
heights range around 500-1000m by around 06z Tuesday and good low
level (0-0.5km and 0-1km) helicity in northern Iowa by this time.
Deep layer shear is adequate for convection sustainability with low
level shear (0-1km and 0-3km) range from 25-35 knots and 30-45 knots
respectively providing a tornado threat, especially near the
boundary.  The main question is where the boundary ends up stalling
out, northern Iowa or well into southern Minnesota. The odds are
leaning towards southern Minnesota with decent cyclonic flow into
the state to push it north.

.LONG TERM.../Tuesday through Sunday/
Issued at 420 AM CDT Mon May 15 2017

Longer term generally dominated by mean trof in the western United
States and southwest flow aloft over the Midwest including Iowa.
The forecast area will be well within the warm sector on Tuesday
with temperatures once again from 85 to 90 degrees in most
locations. Soundings indicate a relatively strong cap in place
which should limit any convection during the day. Surface front
approaches western Iowa by late in the day with strong low level
flow proceeding this front. Showers and thunderstorms are expected
to develop and spread across western and northern Iowa on Tuesday
night with some severe weather threat given the good instability
and relatively strong shear. In addition, some localized heavy
rainfall remains possible given the relatively high PWATS.

Wednesday continues to be problematic in terms of severe weather
potential as shortwave approaches the state. Wind fields will be
strong although somewhat unidirectional with strong south to
southwest flow. Ongoing convection will likely limit instability
in western Iowa, however this become less of a concern farther
east. There still appears to be a decent threat of severe
convection in central and eastern portions of the forecast area,
especially if convection remains limited through midday. All modes
still appear possible at this point but will continue to monitor
for additional clues to extent of any severe weather. Heavy
rainfall will continue to be possible in the northwest third of
the forecast area with a deformation area developing by
afternoon on what should already be saturated soil from previous
convection.

There will be a break in activity on Thursday prior to the arrival
of the next system. Current indications are that the bulk of
instability may remain just south of Iowa along with the threat of
severe weather. However, strong lift across the state along with
ample moisture flowing northward may lead to moderate to heavy
rainfall into central Iowa. This will have to be monitored
closely, especially if the initial system produces heavy rainfall
in the forecast area. It appears that the prolonged period of
showers and a few storms will eventually end by Sunday as the axis
of the western trof swings through the Midwest. Temperatures will
also be much cooler into the weekend with the clouds and pcpn.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1243 PM CDT Mon May 15 2017

Concerns this period include ongoing convection...potential
redevelopment tonight and to a lesser extent clouds and winds.
Current cluster of storms over central Iowa is moving east along
the warm front and beginning to show greater organization...expect
trend to continue through 23z prior to exiting the area to the
east. Potential for some svr storms...though may pass between TAF
sites. KALO and KMCW still have a chance for some storms as areal
coverage increases somewhat over the north...though confidence
remains limited. Have included VCTS for now. Convection should
bypass the far south sites KDSM/KOTM and with only small chances
left at KFOD for now. Convection may redevelop aft 06z
west/northeast of area...but will need to monitor.  /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...REV
SHORT TERM...Podrazik
LONG TERM...Cogil
AVIATION...REV
Hazardous weather outlook, May 15, 8:32 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
932 AM CDT Mon May 15 2017

IAZ004>007-015>017-023>028-033>039-046>050-161445-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-
932 AM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are expected this morning through early evening
developing over northwest Iowa then moving east southeast through
mainly over western portions of the outlook area the afternoon
and evening hours. There is an enhanced risk of severe storms
north of Highway 20 from Kossuth County eastward. There is a
slight risk of severe storms generally north of Highway 30.

These storms may be capable of producing large hail, damaging
winds and an isolated tornado. Brief heavy rainfall will also be
possible through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for storms will return Tuesday night into Wednesday
night. A few severe storms will be possible on Tuesday night with
large hail and damaging winds mainly over the northwest half of
the outlook area. Additional thunderstorms are expected on
Wednesday into Wednesday evening, however the threat for severe
weather has not been determined. Heavy rainfall will remain
possible during this time which may lead to significant river
rises or even some localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening
and again Tuesday night.

IAZ044-045-057>062-070>075-081>086-092>097-161445-
Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
932 AM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected later today into tonight.
These storms may be capable of producing large hail, damaging
winds and an isolated tornado. Localized heavy rain will also be
possible through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for storms will return Tuesday night into Wednesday
night. A few severe storms will be possible on Tuesday night with
large hail and damaging winds. Additional thunderstorms are
expected on Wednesday into Wednesday evening, however the threat
for severe weather has not been determined. Heavy rainfall will
remain possible during this time which may lead to significant
river rises or even some localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening
and again Tuesday night.

REV

In the hours before

Special weather statement, May 15, 11:19 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1219 PM CDT MON MAY 15 2017

IAZ035-036-046-047-151815-
Hamilton IA-Boone IA-Greene IA-Webster IA-
1219 PM CDT MON MAY 15 2017

...STRONG STORMS MOVING THROUGH GREENE COUNTY...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Jefferson, moving northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Webster City, Gowrie, Dayton, Stratford, Stanhope, Lehigh, Duncombe,
Churdan, Harcourt, Paton, Kamrar, Boxholm, Woolstock, Dana, Woodman
Hollow State Park, Dolliver Memorial State Park, Webster City
Municipal Airport and Brushy Creek St Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines.

&&

LAT...LON 4221 9445 4221 9440 4224 9440 4256 9391
      4256 9382 4236 9357 4202 9446 4215 9454
TIME...MOT...LOC 1716Z 236DEG 40KT 4214 9441

Boksa

The radar

The Des Moines radar (KDMX), 63 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

33 hail, 14 thunderstorm wind, 2 flash flood, 1 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Webster

When
May 15, 12:07 PM CST
Where
Webster County, 2.07 mi S of Dayton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.240, -94.070

Trained spotter reported half dollar sized hail. Similar hail reported near Harcourt as well. This is a delayed report, time estimated by radar.

Hail, Webster

When
May 15, 12:10 PM CST
Where
Webster County, 3.92 mi SE of Dayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.235, -94.010

Hail, Hamilton

When
May 15, 12:30 PM CST
Where
Hamilton County, 0.69 mi N of Stanhope
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.290, -93.800

Trained spotter reported nickel sized hail.

Hail, Hamilton

When
May 15, 12:42 PM CST
Where
Hamilton County, 0.51 mi E of Jewell
Measured
1.5 in hail
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.300, -93.640

Coop observer reported up to ping pong ball sized hail covering the ground in west Jewell. Time estimated by radar.

Hail, Hamilton

When
May 15, 12:54 PM CST
Where
Hamilton County, 0.69 mi S of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.310, -93.580

Public reported quarter sized hail.

Hail, Worth

When
May 15, 2:33 PM CST
Where
Worth County, 2.86 mi ESE of Tenold
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
43.400, -93.350

Storm chaser reported penny sized hail.

Hail, Kossuth

When
May 15, 3:30 PM CST
Where
Kossuth County, Wesley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.080, -94.000

Thunderstorm Wind, Hancock

When
May 15, 3:51 PM CST
Where
Hancock County, 3.8 mi ENE of Denhart
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.990, -93.810

Trained spotter reported 60 mph wind gusts along with penny sized hail and small tree branches down. This is a delayed report and time estimated by radar.

Thunderstorm Wind, Hancock

When
May 15, 4:00 PM CST
Where
Hancock County, 3.1 mi SE of Britt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.067, -93.778

A power pole was reported down.

Hail, Humboldt

When
May 15, 4:01 PM CST
Where
Humboldt County, 0.51 mi W of Gilmore
Measured
1 in hail
Reported by
Social Media
Coordinates
42.730, -94.440

Public reported quarter sized hail via social media. This is a delayed report.

Hail, Cerro Gordo

When
May 15, 4:15 PM CST
Where
Cerro Gordo County, 0.98 mi ESE of Central Hgts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.145, -93.261

Hail, Humboldt

When
May 15, 4:23 PM CST to 4:28 PM CST
Where
Humboldt County, 5.07 mi SSW of Renwick Muni Arpt
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.750, -93.980

Trained spotter reported golf ball sized hail, and that it has been hailing for the past 5-10 minutes.

Hail, Hancock

When
May 15, 4:25 PM CST
Where
Hancock County, 6.18 mi E of Goodell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.929, -93.499

Trained spotter reported quarter sized hail. Time estimated via radar.

Hail, Humboldt

When
May 15, 4:28 PM CST
Where
Humboldt County, 4.68 mi NW of Thor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.732, -94.110

Trained spotter reported quarter sized hail 6 miles east of Humboldt along Highway 3.

Hail, Humboldt

When
May 15, 4:30 PM CST
Where
Humboldt County, 0.69 mi N of Thor
Measured
2.5 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
42.690, -94.050

Public reported just smaller than baseball sized hail. This is a delayed report, and from social media. Many car windows broken at a school event.

Lightning, Cerro Gordo

When
May 15, 4:32 PM CST
Where
Cerro Gordo County, 0.79 mi N of Clear Lake
Property damage
$15,000
Reported by
Newspaper
Coordinates
43.142, -93.380

The fire is was caused by a lightning strike to the home that energized a telephone line and spread to roofing materials and insulation. Smoke was initially reported in the attic and flames on the roof line.

Hail, Wright

When
May 15, 4:37 PM CST
Where
Wright County, Goldfield
Measured
2.5 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.730, -93.920

Trained spotter reported hail just under baseball in size. Time estimated by radar and report included a picture of the hail alongside a ruler.

Hail, Wright

When
May 15, 4:38 PM CST
Where
Wright County, Eagle Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.670, -93.900

Trained spotter reported golf ball sized hail.

Hail, Cerro Gordo

When
May 15, 4:44 PM CST
Where
Cerro Gordo County, 1.22 mi NE of Thornton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.960, -93.360

Trained spotter reported quarter sized hail.

Hail, Wright

When
May 15, 4:48 PM CST
Where
Wright County, 0.69 mi N of Goldfield
Measured
1.75 in hail
Reported by
Public
Coordinates
42.740, -93.920

Public reported golf ball sized hail.

Thunderstorm Wind, Franklin

When
May 15, 4:49 PM CST
Where
Franklin County, 3.34 mi WNW of Chapin
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.890, -93.290

Emergency manager reported 4 to 5 inch diameter trees blown half way to the ground.

Thunderstorm Wind, Franklin

When
May 15, 4:49 PM CST
Where
Franklin County, 0.86 mi SW of Sheffield
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.890, -93.210

Trained spotter reported a number of large tree limbs down and at least one power line down. Most of the damage seemed to be confined to the west side of town. Time estimated by radar.

Thunderstorm Wind, Franklin

When
May 15, 4:50 PM CST
Where
Franklin County, 1.23 mi SW of Sheffield
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.890, -93.220

Media relayed report of six inch trees downed in town. Report came via social media and is a delayed report.

Heavy Rain, Butler

When
May 15, 5:00 PM CST to 6:30 PM CST
Where
Butler County, Greene
Reported by
Trained Spotter
Coordinates
42.900, -92.800

Trained spotter reported heavy rainfall of 1.6 inches along with hail around dime size or smaller.

Hail, Wright

When
May 15, 5:01 PM CST
Where
Wright County, 0.69 mi S of Clarion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.720, -93.730

Trained spotter reported nickel sized hail at the Iowa Specialty Hospital. Power reported out at the time as well.

Hail, Cerro Gordo

When
May 15, 5:04 PM CST
Where
Cerro Gordo County, 1.67 mi ESE of Dougherty
Measured
1 in hail
Reported by
Social Media
Coordinates
42.920, -93.040

Public reported to our Facebook page quarter sized hail. This is a delayed report and time estimated by radar.

Hail, Franklin

When
May 15, 5:14 PM CST
Where
Franklin County, 3.77 mi SSW of Alexander
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.750, -93.500

Emergency manager reported quarter sized hail.

Thunderstorm Wind, Cerro Gordo

When
May 15, 5:15 PM CST
Where
Cerro Gordo County, Rockwell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.980, -93.180

Major tree damage reported in the area with large limbs down.

Hail, Franklin

When
May 15, 5:16 PM CST
Where
Franklin County, 3.49 mi S of Alexander
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.750, -93.480

Trained spotter reported half dollar sized hail. This is a delayed report.

Flash Flood, Cerro Gordo

When
May 15, 5:17 PM CST to 11:00 PM CST
Where
Cerro Gordo County, 0.57 mi W of Swaledale to 0.6 mi W of Swaledale
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
42.979, -93.341

Storm chaser reported 2 feet of fast rushing water has completely washed out Indigo Ave 1 mile south of Cerro Gordo County road B60 in Pleasant Valley Township along the upper reaches of the West Ford Cedar River. Water is moving swiftly and white capping over the roadway. Rain and small hail ongoing at the time of the report as well.

Thunderstorm Wind, Bremer

When
May 15, 5:20 PM CST
Where
Bremer County, 1.47 mi SSW of Plainfield
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.830, -92.540

The Plainfield IDOT RWIS along Highway 218 recorded a 59 mph wind gust.

Thunderstorm Wind, Bremer

When
May 15, 5:28 PM CST
Where
Bremer County, 0.86 mi SW of Plainfield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.840, -92.540

Trained spotter estimated 60-70 mph wind gusts, along with 4-6 inch diameter tree branches broken off.

Hail, Franklin

When
May 15, 5:30 PM CST
Where
Franklin County, 0.86 mi SE of Latimer
Measured
1.75 in hail
Reported by
Social Media
Coordinates
42.760, -93.360

Public reported golf ball sized hail via social media.

Thunderstorm Wind, Bremer

When
May 15, 5:30 PM CST
Where
Bremer County, 1.47 mi SSW of Plainfield
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
42.830, -92.540

The Plainfield IDOT RWIS along Highway 218 recorded a 68 mph wind gust.

Thunderstorm Wind, Franklin

When
May 15, 5:35 PM CST
Where
Franklin County, 0.69 mi S of Hampton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
42.740, -93.200

Public reported traffic poles downed and roof damage. Reported via social media.

Hail, Franklin

When
May 15, 5:38 PM CST
Where
Franklin County, 0.69 mi S of Hampton
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.740, -93.200

Public reported half dollar sized hail along with tree limbs up to 6 inches in diameter broken off.

Thunderstorm Wind, Franklin

When
May 15, 5:40 PM CST
Where
Franklin County, 0.86 mi SW of Hampton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.740, -93.210

Public reported 6 inch tree branches down and some dime to quarter sized hail, and was getting bigger at the time.

Hail, Franklin

When
May 15, 5:42 PM CST
Where
Franklin County, 0.86 mi SW of Hampton
Measured
1 in hail
Reported by
Public
Coordinates
42.740, -93.210

Public reported some hail slightly larger than quarters.

Thunderstorm Wind, Bremer

When
May 15, 5:44 PM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.810, -92.260

KWWL shared a public image of a downed tree in Tripoli due to strong winds. Time estimated via radar.

Hail, Franklin

When
May 15, 5:45 PM CST
Where
Franklin County, 0.69 mi S of Hampton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.740, -93.200

KLMJ/KQCR-FM radio in Hampton reported quarter sized hail.

Hail, Franklin

When
May 15, 5:50 PM CST
Where
Franklin County, 0.69 mi S of Hansell
Measured
1.5 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
42.760, -93.100

Public reported and shared a picture of ping pong ball sized hail onto our Facebook page. This is a delayed report and time is estimated by radar. Report from social media.

Hail, Butler

When
May 15, 6:05 PM CST
Where
Butler County, Dumont
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.750, -92.970

Quarter sized hail was reported and picture on KWWL's Facebook page. This is a delayed report and time estimated from radar.

Flash Flood, Hancock

When
May 15, 6:30 PM CST to 11:00 PM CST
Where
Hancock County, 4.1 mi NE of Goodell to 4.3 mi NE of Goodell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.960, -93.560

Trained spotter reported that Vail Ave was washed out just south of 140th st.

Thunderstorm Wind, Bremer

When
May 15, 6:42 PM CST
Where
Bremer County, 0.51 mi W of Tripoli
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.800, -92.260

Broadcast media reported that a two foot diameter tree was snapped.

Thunderstorm Wind, Bremer

When
May 15, 6:43 PM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.810, -92.260

Emergency manager reported downed limbs, at least two taking down power lines, unhealthy trees blown over, and power outage of about 30 minutes. This is a delayed report.

Hail, Kossuth

When
May 15, 10:08 PM CST
Where
Kossuth County, 3.45 mi N of German Vly
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
43.330, -94.030

Law enforcement/dispatch relayed reports of half dollar sized hail SE of Lakota at the intersection of 220th Ave and 390th St.

Hail, Kossuth

When
May 15, 10:15 PM CST
Where
Kossuth County, 2.47 mi SSE of Stevens
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.400, -93.974

Buffalo Center fire department reported quarter size hail. Time estimated from radar.

Hail, Winnebago

When
May 15, 10:15 PM CST
Where
Winnebago County, 1.43 mi N of Buffalo Center
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.401, -93.954

Buffalo Center fire department reported quarter sized hail. Time estimated from radar.

Hail, Kossuth

When
May 15, 10:45 PM CST
Where
Kossuth County, 2.11 mi NNW of Buffalo Center
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.406, -93.972

Mainly quarter sized hail with a few as large as golf balls.

Hail, Winnebago

When
May 15, 10:50 PM CST
Where
Winnebago County, 0.55 mi NNE of Buffalo Center
Measured
1.5 in hail
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
43.388, -93.947

Buffalo Center fire department reported ping pong ball sized hail. Time estimated from radar.

Hail, Winnebago

When
May 15, 10:59 PM CST
Where
Winnebago County, 0.45 mi E of Rake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.480, -93.921

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693129, 698030, 693130, 693131, 693132, 693133, 698036, 693134, 698031, 693135, 698032, 693138, 693136, 693137, 693139, 695962, 693140, 693141, 693142, 693143, 693144, 693145, 693146, 693164, 693147, 693148, 693149, 698035, 693150, 693151, 693152, 693153, 693154, 693155, 693156, 693161, 693157, 693158, 693159, 693160, and more.